Alert archive / Kansas / Special Weather Statements in 2013
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 8, 2013, 2:00 AM CDT for 4 counties in Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2013, 2:00 AM CDT (07:00 UTC)
- Expired
- Aug 8, 2013, 3:00 AM CDT
- In force
- 60 min
- Issued by
- NWS Dodge City, KS
Counties Barber County, KS, Edwards County, KS, Kiowa County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 91 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1037 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1270 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
509
WWUS83 KDDC 080700
SPSDDC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
200 AM CDT THU AUG 8 2013
KSZ066-079>081-089-090-080800-
BARBER-COMANCHE-EDWARDS-KIOWA-PRATT-STAFFORD-
200 AM CDT THU AUG 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR BARBER...KIOWA...NORTHEASTERN
COMANCHE...PRATT...SOUTHERN EDWARDS AND SOUTHERN STAFFORD COUNTIES...
AT 157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
GREENSBURG TO 5 MILES SOUTHEAST OF BELVIDERE TO 7 MILES SOUTHEAST OF
AETNA...MOVING NORTHEAST AT 35 MPH.
WINDS UP TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
RESIDENTS IN BARBER...KIOWA...NORTHEASTERN COMANCHE...PRATT...
SOUTHERN EDWARDS AND SOUTHERN STAFFORD COUNTIES...INCLUDING THE
CITIES OF BELVIDERE...SUN CITY...GREENSBURG...CROFT...HARDTNER...LAKE
CITY...HAVILAND...KIOWA...WELLSFORD AND COATS...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3699 9835 3699 9894 3733 9910 3749 9953
3792 9942 3793 9847 3739 9846 3738 9834
TIME...MOT...LOC 0700Z 224DEG 32KT 3752 9934 3739 9902
3703 9885
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 8, 12:12 AM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 8, 12:12 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1212 AM CDT Thu Aug 8 2013 ...Update to aviation for 06Z TAFs... .SYNOPSIS... ISSUED AT 1010 PM CDT WED AUG 7 2013 The 08.00Z 250 hPa showed 50 KT flow extending from KDDC increasing to around 100 KT at KAPX. @ 500 hPa, a 577-580 decameter cyclone was spinning off northwest California. Downstream, an open wave was moving across the central Rockies. A huge 550 decameter cyclone was noted across west central Ontario. @ 700 hPa, easterly upslope flow was observed at KDDC. This upslope flow also continued at 850 hPa and down to the sfc. The precipitable water for KDDC was 1.41" (above the 75th percentile for a Gaussian distribution). At the sfc, a stationary front was located across the KS/OK state border. KDDC WSR-88D was busy indicating an MCS to the west. && .SHORT TERM...(This evening through Thursday) ISSUED AT 151 PM CDT WED AUG 7 2013 For this forecast, plenty of moisture will be available. the flow at the mid and upper layers of the atmosphere is from the southwest and west. At the 850mb level, a cold front was sliding south through western Kansas as I write, and the 850mb flow is from the north. some stratocumulus clouds have developed along the front across southern Kansas, in the range of bkn024-027. There has been some light rain and sprinkles overriding the front, but not too many observing stations are picking up on this light rain. So, have kept the forecast pretty much as it was, except I backed off on when the strong thunderstorm would form. I now think the upper wave will be the kicker, and not the surface front. the heavy rain producers are now likely after 02z, moving across with the upper trough from west to east. I was also glad to see the SPC slipped the northern limit of the slight risk farther south, closer to where the cold front will be. For now, just the southern 1 or 2 rows of counties will have any appreciable Cape, and a boundary to deal with for a few hours, until the cold front moves into Oklahoma. The other primary issue is the potential for flooding. The flash flood guidance across our northeastern zones is in the 1.9 to 3.9 range. But, recent rains there in the 1 to 4 inch range will leave it prime for flooding if any heavy rain producers train across central Kansas. More rain is expected through Thursday, and although those storms may not be as heavy rain producers as tonight, they could add to the rainfall which had already fallen by then. As for temperatures, tonight should see late night lows in the lower 60s from Wakeeney to Garden City to Elkhart. The mid 60s will stretch from near Larned to Dodge City to Liberal, with upper 60s expected from Coldwater to Medicine Lodge to Pratt. Thick clouds, rain, and cold air advection will result in a fairly cool day on Thursday. Maximum temperatures will struggle to get to the lower 70s in the Dighton, Scott City and Syracuse areas, the middle 70s from the Hays to Dodge City to Liberal areas, and around 80F degrees from the Meade to Medicine Lodge areas. These won't be minimum Max Temps for 8/8, but will certainly feel cool to just about everyone in southwestern Kansas. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 228 PM CDT WED AUG 7 2013 Medium range models indicate little change to the overall large scale pattern through early next week with a low amplitude upper level ridge remaining in place across the central and southern Rockies. Early in the period, a significant upper level shortwave is expected to eject out of the southern Rockies east-northeast into the western high plains bringing the possibility for more showers and thunderstorms to portions of western Kansas Thursday night into early Friday. As the shortwave approaches, a prevailing surface low across the Texas panhandle and an attendant frontal boundary extending generally east across northern Oklahoma, will provide increased lift within a low level convergence zone generally along and just north of the Kansas border. Although the flow aloft will remain fairly weak, a few showers and isolated thunderstorms will be possible across much of southwest and central Kansas with enough instability present as surface dewpoints remain well up into the 60s(F). A brief break in precip chances is expected generally Friday night into Saturday as surface high pressure migrates southward into western Kansas pushing a frontal boundary just to our south further down into west Texas and southern Oklahoma. Chances for thunderstorms will return to portions of western Kansas Sunday as the weak upper level ridge begins to build across the Rockies returning a westerly flow aloft to the western high plains. In response, the frontal boundary well to our south is expected to return northward providing the focus for thunderstorm development across the region into early next week. Below normal temperatures are likely Friday as the aforementioned surface low in the Texas panhandle pushes off to the east setting up a more north to northeasterly low level flow across western Kansas. Slightly cooler air will filter down into western Kansas with H85 temperatures ranging from the mid teens(C) across central Kansas to near 20C in far southwest Kansas. Along with increased clouds, look for highs only up into the 70s(F) to possibly near 80F across much of central and southwest Kansas Friday afternoon. A gradual warming trend is then expected through the weekend as the upper level ridging in the intermountain west begins to amplify. Highs back up into the 80s(F) to near 90F are likely over the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) ISSUED AT 1212 AM CDT THU AUG 8 2013 MVFR cigs expected through the overnight with VFR cigs after 15Z or so. NE-E 8-11 KT. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 78 61 84 / 70 20 10 10 GCK 64 77 57 84 / 60 10 10 10 EHA 61 80 60 87 / 60 10 10 10 LBL 63 80 61 87 / 70 10 10 10 HYS 64 76 61 82 / 60 30 10 10 P28 65 81 65 86 / 70 30 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH through this afternoon FOR KSZ030-031-043>046- 061>066-074>081-084>090. && SYNOPSIS...Sugden SHORT TERM...BURKE LONG TERM...JJOHNSON AVIATION...Sugden
Hazardous weather outlook, Aug 7, 6:48 PM CDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 648 PM CDT WED AUG 7 2013 KSZ030-031-043>046-061>066-074>081-084>090-081000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 648 PM CDT WED AUG 7 2013 /548 PM MDT WED AUG 7 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL OCCUR ACROSS PORTIONS OF FAR SOUTHWEST KANSAS EARLY THIS EVENING. HAIL UP TO TENNIS BALL SIZE ALONG WITH WIND GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE. THE STORMS MAY ORGANIZE INTO A LARGER CLUSTER OF THUNDERSTORMS AND THEN MOVE EASTWARD ACROSS SOUTHWEST THROUGH CENTRAL AND SOUTH CENTRAL KANSAS OVERNIGHT. PERIODS OF HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH COULD RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODS OF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE FROM WIDESPREAD THUNDERSTORMS ON THURSDAY. THIS MAY RESULT IN FLOODING ISSUES ACROSS PORTIONS OF CENTRAL AND WESTERN KANSAS. THERE WILL BE A CHANCE FOR THUNDERSTORMS ON FRIDAY AND THEN FROM SUNDAY THROUGH EARLY NEXT WEEK. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF ANY OF THESE THUNDERSTORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED FOR HAIL, WIND AND HEAVY RAINFALL REPORTS THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Local storm report, Aug 7, 11:17 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1117 PM CDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HEAVY RAIN 4 WNW SYRACUSE 38.00N 101.83W
08/07/2013 M2.25 INCH HAMILTON KS TRAINED SPOTTER
&&
GERARDLocal storm report, Aug 7, 11:36 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1136 PM CDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 PM HEAVY RAIN 4 E RICHFIELD 37.27N 101.71W
08/07/2013 M1.50 INCH MORTON KS PUBLIC
&&
SUGDENLocal storm report, Aug 7, 11:37 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1137 PM CDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 PM HEAVY RAIN HUGOTON 37.18N 101.35W
08/07/2013 M3.00 INCH STEVENS KS TRAINED SPOTTER
&&
SUGDENSpecial weather statement, Aug 7, 11:50 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1150 PM CDT WED AUG 7 2013 KSZ087-088-080530- CLARK-MEADE- 1150 PM CDT WED AUG 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEADE AND NORTHERN CLARK COUNTIES... AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF FOWLER...MOVING EAST AT 20 MPH. WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3747 9963 3716 9961 3719 10008 3744 10010 TIME...MOT...LOC 0450Z 265DEG 18KT 3729 10005 GERARD
Special weather statement, Aug 8, 2:00 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
200 AM CDT THU AUG 8 2013
KSZ066-079>081-089-090-080800-
BARBER-COMANCHE-EDWARDS-KIOWA-PRATT-STAFFORD-
200 AM CDT THU AUG 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR BARBER...KIOWA...NORTHEASTERN
COMANCHE...PRATT...SOUTHERN EDWARDS AND SOUTHERN STAFFORD COUNTIES...
AT 157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
GREENSBURG TO 5 MILES SOUTHEAST OF BELVIDERE TO 7 MILES SOUTHEAST OF
AETNA...MOVING NORTHEAST AT 35 MPH.
WINDS UP TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
RESIDENTS IN BARBER...KIOWA...NORTHEASTERN COMANCHE...PRATT...
SOUTHERN EDWARDS AND SOUTHERN STAFFORD COUNTIES...INCLUDING THE
CITIES OF BELVIDERE...SUN CITY...GREENSBURG...CROFT...HARDTNER...LAKE
CITY...HAVILAND...KIOWA...WELLSFORD AND COATS...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3699 9835 3699 9894 3733 9910 3749 9953
3792 9942 3793 9847 3739 9846 3738 9834
TIME...MOT...LOC 0700Z 224DEG 32KT 3752 9934 3739 9902
3703 9885
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:40 PM CDT | Special Weather Statement | DDC | Stanton | 65 min |
| Aug 7, 7:52 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 53 min |
| Aug 7, 9:14 PM CDT | Flash Flood Warning | DDC | Hamilton | 6 hr |
| Aug 7, 9:35 PM CDT | Flash Flood Warning | DDC | Morton, Stevens | 6 hr |
| Aug 7, 10:43 PM CDT | Flash Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 26 hr |
| Aug 7, 11:50 PM CDT | Special Weather Statement | DDC | Clark | 40 min |
| Aug 8, 12:59 AM CDT | Flash Flood Warning | DDC | Clark, Ford, Meade | 2 hr |
| Aug 8, 1:17 AM CDT | Areal Flood Warning | DDC | Hamilton | 8 hr |
| Aug 8, 2:36 AM CDT | Flash Flood Warning | DDC | Clark, Ford | 3 hr |
| Aug 8, 3:26 AM CDT | Flash Flood Warning | DDC | Pratt | 2 hr |
| Aug 8, 5:26 AM CDT | Areal Flood Warning | DDC | Clark, Ford | 8 hr |
| Aug 8, 10:30 AM CDT | Areal Flood Warning | DDC | Comanche, Kiowa | 6 hr |
| Aug 8, 11:43 AM CDT | Areal Flood Warning | DDC | Clark, Comanche, Ford, Kiowa | 6 hr |
| Aug 8, 1:52 PM CDT | Areal Flood Warning | DDC | Clark, Comanche, Ford, Kiowa | 7 hr |
| Aug 8, 5:21 PM CDT | Areal Flood Warning | DDC | Morton, Stanton | 6 hr |
| Aug 8, 5:55 PM CDT | Areal Flood Warning | DDC | Clark, Comanche, Ford, Kiowa | 6 hr |
Nearby
Special Weather Statements in Kansas, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.